Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 425, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2011, 8:02 PM CDT for Russell County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2011, 8:02 PM CDT (01:02 UTC)
- Expired
- Aug 19, 2011, 8:48 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3356 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
609
WUUS53 KICT 200102
SVRICT
KSC167-200200-
/O.NEW.KICT.SV.W.0425.110820T0102Z-110820T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
PARADISE...OR 11 MILES NORTH OF RUSSELL...AND MOVING EAST AT 30
MPH.
* LOCATIONS IMPACTED INCLUDE...
LUCAS AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO THE DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3890 9895 3894 9888 3913 9865 3913 9848
3890 9848
TIME...MOT...LOC 0101Z 258DEG 25KT 3906 9881
WIND...HAIL 60MPH <.75IN
$$
KETCHAM3 follow-up statements
570
WWUS53 KICT 200130
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT FRI AUG 19 2011
KSC167-200200-
/O.CON.KICT.SV.W.0425.000000T0000Z-110820T0200Z/
RUSSELL KS-
830 PM CDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 900 PM CDT...
AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR LURAY...OR 19 MILES NORTHEAST
OF RUSSELL...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN RUSSELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3890 9895 3894 9888 3913 9865 3913 9848
3890 9848
TIME...MOT...LOC 0130Z 258DEG 25KT 3910 9856
WIND...HAIL 60MPH <.75IN
$$
KETCHAM570
WWUS53 KICT 200142
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT FRI AUG 19 2011
KSC167-200200-
/O.CON.KICT.SV.W.0425.000000T0000Z-110820T0200Z/
RUSSELL KS-
842 PM CDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 900 PM CDT...
AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR LUCAS...OR 20 MILES WEST OF
LINCOLN...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3890 9895 3894 9888 3913 9865 3913 9848
3890 9848
TIME...MOT...LOC 0142Z 258DEG 25KT 3907 9845
WIND...HAIL 60MPH <.75IN
$$
KETCHAM047
WWUS53 KICT 200148
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT FRI AUG 19 2011
KSC167-200157-
/O.CAN.KICT.SV.W.0425.000000T0000Z-110820T0200Z/
RUSSELL KS-
848 PM CDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3890 9895 3894 9888 3913 9865 3913 9848
3890 9848
TIME...MOT...LOC 0147Z 258DEG 25KT 3907 9841
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:03 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 19, 7:03 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 703 PM CDT FRI AUG 19 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ANTICIPATING A FEW CLUSTERS OF THUNDERSTORMS TO AFFECT PRIMARILY THE KRSL-KSLN TERMINALS THIS EVENING AND OVERNIGHT...ALONG AND NORTH OF A QUASI-STATIONARY FRONTAL BOUNDARY DRAPED WEST-EAST ACROSS KS. CANNOT RULE OUT A FEW STRAY STORMS FOR KHUT-KICT- KCNU...BUT THREAT IS LIKELY TOO LOW TO INSERT "CB" OR "VCTS" WORDING. ADK && .PREV DISCUSSION... /ISSUED 245 PM CDT FRI AUG 19 2011/ DISCUSSION... FORECAST CONCERNS...SEVERE POTENTIAL THIS EVENING AND CONVECTIVE TRENDS TONIGHT/SATURDAY... TONIGHT-MONDAY SURFACE FRONTAL BOUNDARY HAS MIGRATED A BIT FURTHER NORTH THAN EXPECTED BY MOST SHORT TERM MODELS ACROSS CENTRAL KANSAS AT EARLY AFTERNOON...WITH THE LATEST MIDDAY RUN OF THE RUC INITIALIZED AND TRENDING A BIT BETTER. DESPITE THESE DIFFERENCES...THE GENERAL MODEL CONSENSUS IS FOR CONVECTION TO DEVELOP ALONG THIS FRONT BY EARLY EVENING...WHERE MLCAPE VALUES IN EXCESS OF 3000 J/KG WILL RESIDE JUST NORTH OF THE BOUNDARY. THIS SHOULD OVERCOME THE RATHER STOUT CAP...THOUGH POSSIBLY LIMITING CONVECTION TO A FEW DISCRETE STORMS INITIALLY...WITH STEEP LAPSE RATES AND DCAPE VALUES OWING TO STRONG AND LOCALLY DAMAGING DOWN-BURSTS THAT WOULD AFFECT CENTRAL KANSAS. AS THE EVENING/NIGHT PROGRESSES...AN APPROACHING UPPER SHORTWAVE TROF AND DEVELOPMENT OF A MODEST LOW LEVEL JET SHOULD HELP ORGANIZE AND SUSTAIN CONVECTION THAT MOVES OFF THE HIGH PLAINS WHICH IS EXPECTED TO CONGEAL INTO A LARGER MESOSCALE CONVECTIVE SYSTEM. THIS SHOULD TRACK EAST ACROSS CENTRAL KANSAS WITH A CONDITIONAL CHANCE FOR POTENTIAL COLD POOL/OUTFLOW FORCING DEVELOPMENT A BIT FURTHER SOUTH INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS WAS HANDLED FAIRLY WELL IN THE GOING POP GRIDS WITH ONLY SLIGHT TWEAKS MADE...MAINLY TO INSERT SEVERE WORDING THIS EVENING AND UPPING PRECIP AMOUNTS ALONG THE I-70 CORRIDOR TONIGHT. WHILE SOME CONVECTION IS EXPECTED TO LINGER IN THE WAKE OF THE MCS ON SATURDAY...EXPECT A GENERAL TREND OF DECREASING POPS FROM NORTH TO SOUTH INTO SATURDAY NIGHT WITH SUBSIDENCE IN ITS WAKE AND THE TRAILING SYNOPTIC SHORTWAVE ALOFT. THE GOING MAXS LOOK ON TARGET FOR SATURDAY WITH COOLER/LESS HOT TEMPS CLOSER TO CLIMO. PREFERRED TO FOLLOW THE GOING FORECAST AND LATEST NAM FOR SUNDAY IN SHOWING SLIGHTLY DRIER/MORE STABLE AIR ACROSS THE AREA WITH MAXS STILL IN THE TOLERABLE LOW TO MID 90S. SOME UNCERTAINTY EXISTS IN THE RETURN SOUTHERLY FLOW ON SUNDAY NIGHT INTO MONDAY...THOUGH WILL CONTINUE THE RELATIVELY SLIGHT TO MODEST CHANCES FOR CONVECTION AND A RETURN TO ABOVE AVERAGE MAXS BY MONDAY AFTERNOON. TUESDAY-FRIDAY WILL MAKE LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST INTO MUCH OF NEXT WEEK. SOME LATE SUMMER HEAT WILL RETURN FOR TUESDAY. A MORE PRONOUNCED UPPER TROF DROPPING ACROSS THE UPPER MIDWEST AND GREAT LAKES BY WEDNESDAY LOOKS TO PUSH A MODEST COLD FRONT THRU AND ADVECT AT LEAST SLIGHTLY COOLER/LESS HOT AIR SOUTH ACROSS THE AREA AS THE UPPER RIDGE TENDS TO RETROGRADE WEST ACROSS THE ROCKIES. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A STALLED OUT FRONTAL BOUNDARY IS CURRENTLY SITUATED FROM EAST TO WEST ACROSS KANSAS NEAR THE I-70 CORRIDOR. STRONG DAYTIME HEATING WILL WEAKEN THE CAP AND ALLOW THUNDERSTORMS TO DEVELOP ALONG THE FRONT FOR LATE AFTERNOON AND EVENING. THE STORMS WILL BECOME MORE WIDESPREAD TONIGHT AS THEY MARCH EASTWARD AND AFFECT RSL/SLN TAF SITES. VFR CONDITIONS ARE EXPECTED OVER SOUTHERN KANSAS WITH STORMS REMAINING OVER THE NORTHERN HALF OF KANSAS...HOWEVER AN OUTFLOW BOUNDARY FROM THE STORMS SHOULD CAUSE THE WINDS TO SWITCH AROUND TO A NORTHERLY DIRECTION OVERNIGHT FOR SOUTHERN KANSAS. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 91 70 94 / 30 20 20 10 HUTCHINSON 71 90 68 93 / 40 30 20 10 NEWTON 71 90 68 93 / 40 30 20 10 ELDORADO 71 91 68 92 / 30 30 20 10 WINFIELD-KWLD 74 94 71 95 / 20 30 30 10 RUSSELL 69 87 66 90 / 60 30 20 10 GREAT BEND 70 88 67 92 / 60 30 20 10 SALINA 70 87 67 91 / 70 40 20 10 MCPHERSON 70 89 67 92 / 60 30 20 10 COFFEYVILLE 74 94 71 94 / 20 30 30 10 CHANUTE 72 90 69 92 / 30 30 30 10 IOLA 71 90 68 92 / 40 40 20 10 PARSONS-KPPF 73 93 70 93 / 20 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ067>072-082-083- 091>096-098>100. &&
Hazardous weather outlook, Aug 19, 7:37 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 737 PM CDT FRI AUG 19 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 737 PM CDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA TONIGHT...WITH THE BEST CHANCES FOR MORE WIDESPREAD AND SEVERE ACTIVITY ACROSS CENTRAL KANSAS...GENERALLY ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR. THE MAIN SEVERE RISKS WILL BE DAMAGING DOWN-BURST WINDS TO 70 MPH...WITH HAIL UP TO PING-PONG BALL SIZE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR STORMS WILL GRADUALLY DIMINISH ACROSS THE AREA ON SATURDAY INTO SATURDAY NIGHT. A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE AREA AGAIN BY SUNDAY NIGHT...WITH SLIGHT CHANCES CONTINUING ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS FROM MONDAY INTO TUESDAY NIGHT. STRONG STORMS WILL BE POSSIBLE WITH ANY OF THIS ACTIVITY. AFTERNOON HEAT INDICES ARE EXPECTED TO CLIMB TO AROUND 100 DEGREES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR EARLY TONIGHT...ESPECIALLY OVER CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP RBL/KED/ADK
In the hours before
Special weather statement, Aug 19, 7:07 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 707 PM CDT FRI AUG 19 2011 KSZ047-200100- BARTON- 707 PM CDT FRI AUG 19 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 9 MILES SOUTHWEST OF GREAT BEND...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Local storm report, Aug 19, 7:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST PARADISE 39.11N 98.92W
08/19/2011 E60 MPH RUSSELL KS LAW ENFORCEMENT
&&
SGSLocal storm report, Aug 19, 7:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL PARADISE 39.11N 98.92W
08/19/2011 E0.25 INCH RUSSELL KS LAW ENFORCEMENT
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| Aug 19, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.